Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS State College, PA

August 19, 2017Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 8:07 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 8:07 PM EDT (00:07 UTC)
Expired
Aug 19, 2017, 9:04 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:12 PM EDTTSTM WND DMGMount Joy, PATREES DOWN ON MT. GRETNA ROAD.
Aug 19, 8:25 PM EDTTSTM WND DMGLancaster, PATREE AND WIRES DOWN AT INTERSECTION OF E NEW STREET AND N DUKE STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS51 KCTP 200007
SVRCTP
PAC071-133-200115-
/O.NEW.KCTP.SV.W.0166.170820T0007Z-170820T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
807 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Lancaster County in south central Pennsylvania...
  Central York County in south central Pennsylvania...

* Until 915 PM EDT

* At 807 PM EDT, severe thunderstorms were located along a line
  extending from Pleasant Hill to Elizabethtown to Emigsville to near
  Spring Grove, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near, 
  Mount Joy, Elizabethtown and Rheems around 810 PM EDT. 
  Manheim, Columbia, East Petersburg, Wrightsville, Jacobus, Hallam, 
  Yorkana, Salunga-Landisville, Marietta and Maytown around 820 PM 
  EDT. 
  Red Lion, Millersville, Akron, Lititz, Dallastown, Lancaster, 
  Rothsville, Mountville, Windsor and Yoe around 830 PM EDT. 
  Willow Street, New Holland, Ephrata, Brogue, Terre Hill, Shenks 
  Ferry, Strasburg, Safe Harbor, Leola and Bareville around 840 PM 
  EDT. 

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 268 to 295.
 Interstate 83 from mile markers 7 to 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 7698 3993 7697 4003 7684 4016 7675
      4013 7674 4012 7672 4016 7670 4015 7668
      4019 7661 4025 7631 4031 7616 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3973 7610 3974 7611 3972 7614 3972 7627
TIME...MOT...LOC 0007Z 272DEG 41KT 4033 7644 4016 7659 4002 7673 3989
7692

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
287 
WWUS51 KCTP 200104
SVSCTP

Severe Weather Statement
National Weather Service State College PA
904 PM EDT SAT AUG 19 2017

PAC071-133-200114-
/O.CAN.KCTP.SV.W.0166.000000T0000Z-170820T0115Z/
Lancaster PA-York PA-
904 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER AND CENTRAL YORK
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

LAT...LON 3988 7698 3993 7697 4003 7684 4016 7675
      4013 7674 4012 7672 4016 7670 4015 7668
      4019 7661 4025 7631 4031 7616 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3973 7610 3974 7611 3972 7614 3972 7627
TIME...MOT...LOC 0103Z 272DEG 41KT 4030 7560 4013 7575 4000 7590 3987
7609

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 19, 7:45 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
745 PM EDT Sat Aug 19 2017

.SYNOPSIS...
An upper level trough will sweep east across the region this
evening. High pressure and fair weather will build across the
area Sunday and Monday, with temperatures turning warmer and
more humid into early next week. Thunderstorms are probable on
Tuesday followed by a refreshingly cooler and mainly dry second
half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Severe convective line pushing across central Pa this evening.
Based on extend of damage reports and rapid movement, have
expanded watch #457 into the Susq Valley.

HRRR runs, which should continue to perform well region of
strong forcing ahead of trough, indicate weakening convection
toward sunset over the east part of the forecast area late this
evening. Dry wx expected after midnight as high pressure builds
over the area. Models are showing low stratus potential over
the Alleghenies with weak upslope flow and low level moisture
trapped under subsidence inversion. Patchy fog is also likely in
the usual spots across the central valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Broken line of thunderstorms extending from KIPT to just west
of KMDT and then southwest to near KMRB as of 00z.

Line continues to trek eastward at about 40kts...and should
clear eastern airfields by 03z.

Skies will clear rapidly from west to east behind the line.
Expecting fog development in most areas overnight. MVFR to
locally IFR conditions likely.

After morning fog dissipates, VFR conditions should prevail
across the region for Sunday.

Another VFR day for Monday, except again for some morning fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely into the overnight.
Wed...Morning SHRA...then becoming VFR
Thu...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung
Hazardous weather outlook, Aug 19, 7:22 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
722 PM EDT Sat Aug 19 2017

PAZ004>006-010>012-017>019-024>027-033-034-037-045-058-066-202330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Southern Clinton-Schuylkill-Lancaster-
722 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-035-036-041-042-046-049>053-056-057-059-063>065-202330-
Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-
722 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 7:51 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SELINSGROVE             40.80N  76.87W
08/19/2017                   SNYDER             PA   911 CALL CENTER

            MULTIPLE TRREES DOWN ON WATER STREET

&&

EVENT NUMBER CTP1701391

PAH
Local storm report, Aug 19, 7:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     SUNBURY                 40.86N  76.79W
08/19/2017                   NORTHUMBERLAND     PA   911 CALL CENTER

            TREE AND WIRES DOWN ON SNYDERTOWN ROAD

&&

EVENT NUMBER CTP1701392

PAH
Special weather statement, Aug 19, 7:58 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
758 PM EDT SAT AUG 19 2017

PAZ064-065-200100-
York PA-Adams PA-
758 PM EDT SAT AUG 19 2017

...A Broken line of showers and a few STRONG THUNDERSTORMS WILL
AFFECT PARTS OF ADAMS AND YORK COUNTIES UNTIL 900 PM EDT...

At 755 PM EDT, Doppler radar indicated a few strong thunderstorms
along a line extending from near Valley Green to near Dover to near
Aspers to Carroll Valley. Movement was east at 55 mph.

Pea size hail and westerly wind gusts of 45 to 55 mph are possible
with the strongest storms in the line, especially across the
southern part of Adams County, and northern York County.

Locations impacted include...
Parkville, Red Lion, Spry, Weigelstown, Dallastown, Hanover, York,
Gettysburg, New Cumberland, Lower Allen, York Airport,
Stonybrook-Wilshire, New Oxford, Lake Meade, Cross Roads, Valley
Green, Glen Rock, East York, Carroll Valley and Hallam.

LAT...LON 3979 7746 3991 7735 4004 7700 4016 7693
      4017 7691 4018 7692 4022 7690 4023 7686
      4017 7675 4013 7674 4006 7666 4005 7653
      3995 7648 3991 7639 3987 7638 3973 7624
      3972 7624 3972 7746
TIME...MOT...LOC 2355Z 266DEG 50KT 4017 7676 4004 7690 3991 7720 3973
7736

Lambert
Local storm report, Aug 19, 7:59 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     GRANTVILLE              40.38N  76.65W
08/19/2017  M63 MPH          DAUPHIN            PA   COCORAHS

            SHINGLES OFF ROOFS AND TREES DOWN IN 63 MPH GUST

&&

EVENT NUMBER CTP1701393

PAH
Local storm report, Aug 19, 8:02 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CLAYSBURG               40.29N  78.45W
08/19/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES DOWN ON PINE HOLLOW ROAD

&&

EVENT NUMBER CTP1701394

PAH
Local storm report, Aug 19, 8:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     ROARING SPRING          40.33N  78.40W
08/19/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES SNAPPED OFF ON WALNUT STREET AND ROOSEVELT
            STREET.

&&

EVENT NUMBER CTP1701395

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:21 PM EDTSpecial Weather StatementCTPSullivan24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.